Kansas, 2011

Flood and Hail in Kansas, June 20, 2011

June 20, 2011 · NWS ICT · 98 events in 16 counties and zones

A Squall Line developed along the Interstate 135 corridor around 3 pm on the 20th and moved east through the evening into Southeast Kansas. The storms were pretty potent as they produced widespread hail and damaging winds across the eastern one half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
98

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A Squall Line developed along the Interstate 135 corridor around 3 pm on the 20th and moved east through the evening into Southeast Kansas. The storms were pretty potent as they produced widespread hail and damaging winds across the eastern one half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 20, 1:31 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 20, 1:31 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT MON JUN 20 2011

.DISCUSSION...

MAIN FORECAST CONCERN: SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON
INTO TONIGHT.

TONIGHT:
STRONGLY UNSTABLE AIRMASS WILL BE IN PLACE THIS AFTERNOON/EVENING
AHEAD OF DRYLINE WITH MLCAPES OF 2,500-4,000 J/KG. PACIFIC FRONT
SHOULD BE CATCHING UP TO THE DRYLINE ALONG THE I-135 CORRIDOR
TOWARD 4PM-5PM. MID-LEVEL COOLING CATCHING UP TO THE FRONT/DRYLINE
AND DECENT THETA-E CONVERGENCE ALONG THE BOUNDARY SHOULD PROMOTE
THE DEVELOPMENT OF SEVERE THUNDERSTORMS ON THE DRYLINE/FRONT.
STRENGTHENING DEEP LAYER SHEAR WILL BE MAINLY PARALLEL TO THE
FRONT WITH A SLIGHTLY GREATER ANGLE NEAR THE OKLAHOMA BORDER.
THEREFORE WE EXPECT SEVERE THUNDERSTORMS TO DEVELOP IN AN AXIS
ROUGHLY ALONG OR JUST EAST OF I-135 BY LATE AFTERNOON...WITH THIS
STORM ACTIVITY EVENTUALLY CONGEALING INTO A BROKEN-SOLID QUASI-
LINEAR BAND...TRANSLATING SLOWLY EASTWARD ACROSS THE FLINT HILLS
AND SOUTHEAST KS THIS EVENING. VERY LARGE HAIL AND SIGNIFICANT
WIND DAMAGE POTENTIAL WILL BE THE PRIMARY THREATS FROM THIS BAND
OF STORMS. LOW-LEVEL WINDS BACK TO SOUTHEASTERLY EARLY THIS
EVENING IN SOUTHEAST KS AS LCL HEIGHTS LOWER...SO THERE WILL BE AT
LEAST A SMALL POSSIBILITY OF A TORNADO THERE. THE BULK OF THE
MESOSCALE CONVECTIVE SYSTEM SHOULD SHIFT EASTWARD OUT OF
SOUTHEASTERN KS AFTER MIDNIGHT AS THE 850 FLOW/MOISTURE TRANSPORT
VEERS OUT. CURRENT WIND ADVISORY REASONABLE WITH LITTLE ADJUSTMENT
NEEDED AT THIS TIME.

TUESDAY-THURSDAY:
THE UPPER LEVEL STORM SYSTEM WILL BE SLOW TO MOVE OUT OF THE UPPER
MIDWEST TO THE GREAT LAKES DURING THIS PERIOD. THERE WILL BE A
LINGERING SMALL CHANCE OF SHOWERS/THUNDERSTORMS IN THE FAR SOUTHEAST
COUNTIES UNTIL THE FRONT MOVES OUT TUESDAY EVENING...AND IN THE
WRAP-AROUND MOISTURE AREA OVER OUR NORTHWESTERN-MOST COUNTIES.
OTHERWISE...LINGERING GUSTY NORTHWEST WINDS TUESDAY INTO WEDNESDAY
BEHIND THE DEPARTING STRONG STORM SYSTEM. A RETURN TO MORE SEASONAL
TEMPERATURES IS EXPECTED DURING THIS 3 DAY PERIOD.

FRIDAY-MONDAY:
UPPER RIDGING WILL DEVELOP OVER THE SOUTHERN TIER STATES INTO THIS
WEEKEND...WITH THE FASTER WESTERLIES ALOFT OVER THE NORTHERN STATES.
THIS WILL LEAVE OUR AREA IN A MAINLY WEAK ZONAL FLOW ALOFT PATTERN
WITH THE POTENTIAL FOR WEAK EMBEDDED DISTURBANCES. THE RESULTANT LEE
TROUGHING WILL DRAW LOW-LEVEL MOISTURE/INSTABILITY NORTHWARD INTO
THE CENTRAL PLAINS. AT LEAST LOW THUNDERSTORM CHANCES WILL RETURN TO
THE FORECAST INTO THIS WEEKEND...WITH RELATIVELY HIGHER
PROBABILITIES IN OUR NORTHEASTERN COUNTIES GIVEN THE NW-SE ORIENTED
MID-LEVEL BAROCLINIC ZONE.

JMC

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN FORECAST PROBLEM REMAINS CONVECTION. DRYLINE HAS MADE IT TO
K9K7 TO P28. WINDS AHEAD OF THE DRYLINE ARE 18030G40KTS...WEST OF
IT THEY ARE 24020G30KTS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE BETWEEN
21Z AND 22Z. THIS WILL AFFECT KCNU LATER THIS EVENING BY 6 TO 8
PM. THERE IS A GREAT DEAL OF UNCERTAINTY WHETHER KICT...KHUT...AND
KSLN WILL GET INTO ANY OF THE ACTIVITY. LOOKS LIKE NOW THEY MAY
DEVELOP JUST ALONG OR EAST OF THOSE SITES.

THE STORMS SHOULD EXIT KANSAS BY 5Z. WINDS WILL BECOME WESTERLY
BEHIND THE COLD FRONT OVERNIGHT.

CIGS SHOULD BE VFR EXCEPT IN THE STRONG TO SEVERE THUNDERSTORMS.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  61  88 /  30  10  10  10
HUTCHINSON      63  84  60  89 /  30  10  10  10
NEWTON          64  83  60  86 /  40  10  10  10
ELDORADO        63  83  59  86 /  60  10  10  10
WINFIELD-KWLD   66  87  62  90 /  50  10  10  10
RUSSELL         59  81  58  86 /  30  20  20   0
GREAT BEND      60  82  57  88 /  20  10  10   0
SALINA          63  82  60  85 /  30  20  20  10
MCPHERSON       63  83  60  86 /  30  10  10  10
COFFEYVILLE     69  87  64  87 /  70  20  20  10
CHANUTE         67  85  61  84 /  70  20  20  10
IOLA            67  85  61  83 /  70  20  20  10
PARSONS-KPPF    67  85  61  86 /  70  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ050>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 20, 10:19 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1119 AM CDT MON JUN 20 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211630-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1119 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING FOR LOCATIONS
ALONG AND EAST OF INTERSTATE 135. THE MOST LIKELY TIME FOR STORM
DEVELOPMENT IS AFTER 2 PM. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL AND WINDS TO 80 MPH. A FEW BRIEF
TORNADOES ARE ALSO POSSIBLE WITH THIS ACTIVITY.

STRONG SOUTH WINDS WILL BE IN PLACE TODAY FOR PORTIONS OF CENTRAL
AND EASTERN KANSAS. SEE THE LATEST WIND ADVISORY FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS ARE POSSIBLE ON TUESDAY FOR SOUTHEAST AND CENTRAL KANSAS. A
FEW STRONG STORMS ARE POSSIBLE ON TUESDAY AFTERNOON OVER EXTREME
SOUTHEAST KANSAS.

THE AREA LOOKS TO GET BACK INTO A PATTERN CONDUCIVE FOR DAILY
STORM DEVELOPMENT BY THE END OF THE WORK WEEK AND CONTINUE THROUGH
THE WEEKEND. STRONG STORMS LOOK POSSIBLE WITH THIS ACTIVITY FOR
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND
EVENING FOR LOCATIONS ALONG AND EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 20, 2:07 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT MON JUN 20 2011

KSZ049-202030-
SALINE-
307 PM CDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 306 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MARQUETTE...OR 18 MILES SOUTHWEST OF SALINA...AND MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK

The radar

The Wichita radar (KICT), 123 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

63 hail, 34 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Saline

When
June 20, 2:23 PM CST
Where
Saline County, 4.38 mi NW of Falun
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.720, -97.800

Hail, Sedgwick

When
June 20, 3:45 PM CST
Where
Sedgwick County, 0.55 mi E of Maize
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.770, -97.460

Hail, McPherson

When
June 20, 3:51 PM CST
Where
McPherson County, 2.13 mi NW of Roxbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.450

Hail, McPherson

When
June 20, 3:52 PM CST
Where
McPherson County, 1.48 mi NNW of Roxbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.430

Hail, McPherson

When
June 20, 3:53 PM CST
Where
McPherson County, 1.48 mi SSW of Canton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.360, -97.430

Hail, Harvey

When
June 20, 4:20 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Hail, Sedgwick

When
June 20, 4:45 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.460

Hail, Sedgwick

When
June 20, 4:46 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.690, -97.480

Hail, Sedgwick

When
June 20, 4:48 PM CST to 4:51 PM CST
Where
Sedgwick County, 0.81 mi WNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.655, -97.443

This report is from the NWS weather office. The hail stones began as nickel sized and then increased to one inch.

Hail, Sedgwick

When
June 20, 4:51 PM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.440

Thunderstorm Wind, Sedgwick

When
June 20, 4:52 PM CST
Where
Sedgwick County, 2.18 mi E of Maize
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.770, -97.430

Semi tractor trailer was turned over due to the winds.

Hail, Harvey

When
June 20, 4:53 PM CST
Where
Harvey County, 0.88 mi SW of Newton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.360

Thunderstorm Wind, Sedgwick

When
June 20, 4:55 PM CST to 5:03 PM CST
Where
Sedgwick County, 3.11 mi SSW of Valley Center to 0.67 mi E of Valley Center
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
37.789, -97.394

Long track microburst moved northeast into the southern sections of Valley Center causing extensive damage.

Hail, Harvey

When
June 20, 4:56 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Hail, Marion

When
June 20, 4:57 PM CST
Where
Marion County, Lehigh
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -97.300

Hail, Sedgwick

When
June 20, 4:58 PM CST
Where
Sedgwick County, 2.29 mi WSW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.640, -97.470

Thunderstorm Wind, Sedgwick

When
June 20, 4:58 PM CST
Where
Sedgwick County, 0.38 mi SSW of (Ict)wichita Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
37.645, -97.432

At the airport near the runway.

Hail, Sedgwick

When
June 20, 5:00 PM CST
Where
Sedgwick County, 2.31 mi S of Maize
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.737, -97.463

Reported at 29th and Maize road.

Thunderstorm Wind, Sedgwick

When
June 20, 5:00 PM CST
Where
Sedgwick County, 2.14 mi SSE of Valley Center
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -97.360

A metal shed was blown over at Hoover and 53rd.

Hail, Sedgwick

When
June 20, 5:01 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.500

Thunderstorm Wind, Sedgwick

When
June 20, 5:01 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -97.500

Power lines and a few power poles downed caused some power outages in the area.

Thunderstorm Wind, Sedgwick

When
June 20, 5:06 PM CST
Where
Sedgwick County, 2 mi SW of (Ict)wichita Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.629, -97.454

Report is from K42 and Tyler Road.

Thunderstorm Wind, Sedgwick

When
June 20, 5:06 PM CST
Where
Sedgwick County, 1.95 mi S of (Ict)wichita Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.622, -97.426

Five power poles were blown down on MacArthur and Ridge roads.

Thunderstorm Wind, Harvey

When
June 20, 5:07 PM CST
Where
Harvey County, 3.52 mi SE of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.010, -97.240

Estimated gust reported by a trained spotter.

Hail, Sedgwick

When
June 20, 5:08 PM CST
Where
Sedgwick County, 1.29 mi ESE of (Ict)wichita Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.640, -97.410

Sixty mph winds were also reported.

Thunderstorm Wind, Sedgwick

When
June 20, 5:08 PM CST
Where
Sedgwick County, 1.29 mi ESE of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.640, -97.410

Estimated gust reported by a trained spotter.

Hail, Sedgwick

When
June 20, 5:10 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.340

Hail, Sedgwick

When
June 20, 5:10 PM CST
Where
Sedgwick County, 2.19 mi E of (Ict)wichita Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.652, -97.390

Hail was reported at K42 and West Street.

Thunderstorm Wind, Sedgwick

When
June 20, 5:10 PM CST
Where
Sedgwick County, 0.38 mi SSW of (Ict)wichita Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.645, -97.432

This was recorded at the NWS office.

Hail, Sumner

When
June 20, 5:11 PM CST
Where
Sumner County, 1.79 mi WNW of Caldwell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -97.630

Hail, Sedgwick

When
June 20, 5:12 PM CST
Where
Sedgwick County, 1.29 mi ESE of (Ict)wichita Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.640, -97.410

Hail, Harvey

When
June 20, 5:16 PM CST
Where
Harvey County, 5.49 mi W of Annelly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -97.300

Thunderstorm Wind, Marion

When
June 20, 5:16 PM CST
Where
Marion County, Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -97.200

Estimated gust reported by a trained spotter.

Hail, Sedgwick

When
June 20, 5:17 PM CST
Where
Sedgwick County, 2.6 mi SW of Wichita
Measured
1.25 in hail
Reported by
Public
Coordinates
37.677, -97.368

Hail report was at Friends University.

Thunderstorm Wind, Sedgwick

When
June 20, 5:24 PM CST
Where
Sedgwick County, 0.58 mi SSW of (Aao) Jabara Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.742, -97.222

Report was from Jabara Airport ASOS.

Flood, Sedgwick

When
June 20, 5:25 PM CST
Where
Sedgwick County, 0.82 mi SSW of Wichita to 0.93 mi SSW of Wichita
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.689, -97.336

Minor street flooding occurred in Downtown Wichita.

Thunderstorm Wind, Butler

When
June 20, 5:29 PM CST
Where
Butler County, 1.76 mi SW of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -97.150

Estimated gust reported by a trained spotter.

Hail, Sumner

When
June 20, 5:41 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.390, -97.280

Hail, Butler

When
June 20, 5:51 PM CST
Where
Butler County, Towanda
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.800, -97.000

Hail, Cowley

When
June 20, 5:51 PM CST
Where
Cowley County, 4.45 mi E of Udall
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.040

Thunderstorm Wind, Cowley

When
June 20, 5:51 PM CST
Where
Cowley County, 4.08 mi WSW of Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.430, -97.070

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Butler

When
June 20, 5:51 PM CST
Where
Butler County, 1.21 mi W of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.892

Sixty to 70 mph winds were reported on the west side of El Dorado.

Thunderstorm Wind, Butler

When
June 20, 5:51 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -97.010

Estimated gust reported by a trained spotter along with one half inch sized hail.

Hail, Butler

When
June 20, 5:55 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.520, -97.010

Thunderstorm Wind, Butler

When
June 20, 5:55 PM CST
Where
Butler County, 1.09 mi E of Towanda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -96.980

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 5:59 PM CST
Where
Cowley County, 2.83 mi WSW of Rock
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -97.050

Thunderstorm Wind, Butler

When
June 20, 5:59 PM CST
Where
Butler County, 1.1 mi E of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -97.110

Estimated gust reported by a trained spotter.

Hail, Butler

When
June 20, 6:00 PM CST
Where
Butler County, 2.74 mi E of Rose Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.570, -97.080

Hail, Butler

When
June 20, 6:01 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.520, -97.010

Hail, Butler

When
June 20, 6:03 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.520, -97.010

Hail, Butler

When
June 20, 6:03 PM CST
Where
Butler County, 1.78 mi WNW of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.010

Hail, Butler

When
June 20, 6:05 PM CST
Where
Butler County, 3.53 mi NW of Douglass
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.560, -97.060

Thunderstorm Wind, Butler

When
June 20, 6:05 PM CST
Where
Butler County, 4.09 mi NNW of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.920, -96.860

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 6:05 PM CST
Where
Cowley County, 5.2 mi WNW of Arkansas City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.130

Thunderstorm Wind, Butler

When
June 20, 6:05 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -97.010

A fence was blown down and some vinyl trim was blown off of a house.

Thunderstorm Wind, Marion

When
June 20, 6:06 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.090, -96.890

Estimated gust reported by a trained spotter.

Hail, Butler

When
June 20, 6:08 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Thunderstorm Wind, Butler

When
June 20, 6:08 PM CST
Where
Butler County, 3.62 mi SSE of Towanda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -96.980

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 6:08 PM CST
Where
Cowley County, 0.88 mi SE of Winfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.240, -96.970

Hail, Butler

When
June 20, 6:09 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail, Butler

When
June 20, 6:16 PM CST
Where
Butler County, 3.52 mi NW of El Dorado Res
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.910, -96.860

The hail was completely covering the ground.

Hail, Cowley

When
June 20, 6:16 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.270, -96.970

Hail, Butler

When
June 20, 6:18 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Thunderstorm Wind, Chase

When
June 20, 6:20 PM CST
Where
Chase County, 3.5 mi S of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -96.540

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 6:22 PM CST
Where
Cowley County, 1.47 mi ESE of Winfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.239, -96.957

Hail, Cowley

When
June 20, 6:24 PM CST
Where
Cowley County, 2.15 mi NE of Winfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -96.950

Hail, Butler

When
June 20, 6:30 PM CST
Where
Butler County, 6.22 mi S of Leon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.590, -96.780

Winds up to 70 mph were also reported.

Thunderstorm Wind, Butler

When
June 20, 6:30 PM CST
Where
Butler County, 6.22 mi S of Leon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.590, -96.780

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 6:31 PM CST
Where
Cowley County, 6.54 mi NE of Winfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -96.900

Hail, Butler

When
June 20, 6:32 PM CST
Where
Butler County, 5.53 mi S of Leon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.600, -96.780

Fifty mph winds were also reported.

Thunderstorm Wind, Cowley

When
June 20, 6:33 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
66 kt (76 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.440, -96.770

Measured wind gust reported by the Fire Chief.

Hail, Cowley

When
June 20, 6:33 PM CST
Where
Cowley County, 1.3 mi WSW of Burden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.310, -96.770

Hail, Butler

When
June 20, 6:35 PM CST
Where
Butler County, 4.46 mi NNW of Latham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -96.680

Winds up to 60 mph were also reported.

Thunderstorm Wind, Butler

When
June 20, 6:35 PM CST
Where
Butler County, 4.46 mi NNW of Latham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -96.680

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 6:47 PM CST
Where
Cowley County, 1.38 mi S of Atlanta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.410, -96.770

Hail, Cowley

When
June 20, 6:48 PM CST
Where
Cowley County, 1.38 mi S of Atlanta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.410, -96.770

Thunderstorm Wind, Cowley

When
June 20, 6:51 PM CST
Where
Cowley County, 3.22 mi NNW of Silverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.070, -96.930

Hail up to quarter size was also reported.

Hail, Cowley

When
June 20, 6:51 PM CST
Where
Cowley County, 3.22 mi NNW of Silverdale
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.070, -96.930

Winds of 60 mph were also reported.

Hail, Cowley

When
June 20, 6:53 PM CST
Where
Cowley County, 1.3 mi WSW of Burden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.310, -96.770

Hail, Greenwood

When
June 20, 6:57 PM CST
Where
Greenwood County, 1.64 mi E of Sallyards
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.820, -96.470

Thunderstorm Wind, Chase

When
June 20, 6:59 PM CST
Where
Chase County, Saffordville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -96.400

Estimated gust reported by a trained spotter.

Hail, Cowley

When
June 20, 7:00 PM CST
Where
Cowley County, 1.3 mi WSW of Burden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.310, -96.770

Thunderstorm Wind, Cowley

When
June 20, 7:05 PM CST
Where
Cowley County, Dexter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -96.720

Estimated gust reported by a trained spotter.

Hail, Greenwood

When
June 20, 7:16 PM CST
Where
Greenwood County, 1.64 mi E of Sallyards
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.820, -96.470

Hail, Greenwood

When
June 20, 7:17 PM CST
Where
Greenwood County, 5.94 mi NNW of Piedmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.700, -96.410

Hail, Elk

When
June 20, 7:37 PM CST
Where
Elk County, 4.44 mi W of Howard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.460, -96.350

Winds up to 60 mph were also reported.

Thunderstorm Wind, Elk

When
June 20, 7:37 PM CST
Where
Elk County, 4.44 mi W of Howard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -96.350

Estimated gust reported by a trained spotter.

Hail, Elk

When
June 20, 7:37 PM CST
Where
Elk County, Grenola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.350, -96.450

Hail, Chautauqua

When
June 20, 7:59 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Hail, Chautauqua

When
June 20, 8:03 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Hail, Chautauqua

When
June 20, 8:14 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Thunderstorm Wind, Woodson

When
June 20, 8:15 PM CST
Where
Woodson County, 2.14 mi NE of Toronto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -95.920

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Chautauqua

When
June 20, 8:34 PM CST
Where
Chautauqua County, Chautauqua
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Nickel sized hail was also reported.

Hail, Woodson

When
June 20, 8:34 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.870, -95.740

Hail, Wilson

When
June 20, 8:42 PM CST
Where
Wilson County, Fredonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.820

Hail, Allen

When
June 20, 8:54 PM CST
Where
Allen County, 4.42 mi W of Humboldt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.810, -95.510

Thunderstorm Wind, Allen

When
June 20, 9:01 PM CST
Where
Allen County, 1.29 mi WNW of Iola
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.930, -95.420

Measured wind gust reported by a trained spotter. Quarter sized hail was also reported.

Thunderstorm Wind, Montgomery

When
June 20, 9:23 PM CST
Where
Montgomery County, Indepdence Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -95.780

Estimated gust reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320861, 320862, 320863, 320864, 320865, 320866, 320868, 320869, 320871, 320874, 320875, 320876, 320877, 320878, 320880, 320881, 320882, 320883, 320884, 320885, 320886, 320887, 320888, 320889, 320891, 320892, 320893, 320894, 320895, 320896, 320897, 320899, 320901, 320902, 320905, 320906, 320907, 320909, 320910, 320911, and more.